MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT2H04
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils.During the procedure, the physician encountered resistance while advancing the smart coil approximately 3-4 cm into its introducer sheath.The smart coil was therefore removed and was not used in the procedure.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the smart coil was returned advanced out of its introducer sheath.The pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 25.0, 50.0, 104.5 and 110.0 cm from the proximal end.The introducer sheath friction lock was wrinkled.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present along the embolization coil.Conclusions: evaluation of the returned smart coil revealed that the device was returned advanced out of its introducer sheath.During functional testing, the smart coil was re-sheathed.Subsequently, the smart coil was able to advance out of its introducer sheath and through a demonstration microcatheter without an issue.The reported complaint could not be confirmed.Further evaluation revealed offset coil winds, pusher assembly kinks and a wrinkled introducer sheath friction lock.If the smart coil is forcefully advanced against resistance, damage such as these may occur.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of resistance.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9098340
Report Number3005168196-2019-01780
Device Sequence Number2831355
Product Code HCG
UDI-Device Identifier00814548015750
UDI-Public00814548015750
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/21/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2023
Device Catalogue Number400SMTHXSFT2H04
Device Lot NumberF84239
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/21/2019
Supplement Date Received by Manufacturer09/20/2019
Initial Report FDA Received Date09/20/2019
Supplement Report FDA Received Date09/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Date Report Sent to FDA01/01/2005